Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Wichita, KS

May 13, 1997Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 1997, 8:45 PM CDT for Butler County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1997, 8:45 PM CDT (01:45 UTC)
Expired
May 13, 1997, 9:30 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:20 PM CDTThunderstorm Wind 52Douglass, KS
May 13, 9:25 PM CDTHail 1Douglass, KS
May 13, 9:29 PM CDTHail 0.88Douglass, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 140146 RRA
SVRICT
KSC015-140230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT TUE MAY 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  BUTLER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT
 
* SOME TOWNS AFFECTED
    POTWIN
    EL DORADO

* AT 843 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR
WHITEWATER OR ABOUT 15 MILES NORTHWEST OF EL DORADO MOVING
SOUTHEAST AT 45 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:31 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 13, 3:31 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT TUE MAY 13 1997

...SHORT TERM...
LATEST SFC ANALYSIS SHOWS WARM FRONTAL BOUNDARY ALONG THE OK/KS BORDER.
ANIMATED SFC STREAMLINES SHOW THIS BOUNDARY LIFTING NORTH SLOWLY...WITH
CONTINUED MOISTURE CONVERGENCE RESULTING IN THE POOLING OF 55 TO 60
DEWPOINTS ALONG THE BOUNDARY. MODIFIED SOUNDINGS FROM SHARP ARE INDICATING
CAPES 1500-2000 J/KG ALONG THE BOUNDARY WITH ERODED CAP. SO FAR 1KM
VISIBLE NOT EVEN INDICATING CU ALONG THE BOUNDARY.

INCREASINGLY FAVORABLE UPPER AIR SUPPORT IN THE FORM OF A 700 MB SHORTWAVE
WILL MOVE SOUTH INTO THE FA THIS EVENING. THIS...COUPLED WITH LOW LEVEL
CONVERGENCE...SHOULD ALLOW TSTMS TO DEVELOP. MAIN CHC OF TSTMS WILL BE
ALONG AND SOUTH OF THE SFC WARM FRONT...AND WILL AFFECT ONLY SC/SE KS THIS
EVENING...WITH THE BEST CHC IN THE OK BORDER COUNTIES.

TROF CURRENTLY OVER THE HIGH PLAINS WILL SWEEP EAST TONIGHT...TURNING
WINDS NORTH. WITH SUBSIDENCE AND DRY AIR...SHOULD SEE SKIES CLEAR AFTER
MIDNIGHT. WILL GENERALLY FOLLOW GUIDANCE FOR TEMPERATURES.

DAVIS

...LONG TERM...
CLOUD TRENDS THE BIGGEST CHALLENGE WED/THU...
CNTRL/SERN KS TO RMN IN NWLY FLO ALOFT THRU THE FCST AS SERIES OF
S/WVS DROP SEWD ARND UPR GRTLKS TROF. INITIAL CDFNT WL BRING DRIER
BUT ONLY SLGTLY COOLER AMS INTO THE AREA WED WITH LTL IN THE WAY OF
WX XPCTD. STGR H5 S/W PROGD BY ALL MODELS ACRS THE UPR MDWST WED
NGT. THIS WL PUSH THE SECONDARY CDFNT WITH THE COLDER CANADIAN AND
MODIFIED ARCTIC AMS INTO THE CNTRL PLAINS. WKR S/W OVR THE ROCKIES
AND ASSOCD MID LVL MSTR ALSO PROGD SEWD INTO KS WED NGT. WL
THEREFORE TREND TWD INCRSG CLDS WED NGT. MAY BE ENUF LIFT/MSTR
FOR VIRGA/SPRINKLES INTO THU MRNG...BUT FOR NOW WL OMIT MENTION.
FWC/FAN TEMPS LUK RSNBL AND WL DEVIATE ONLY SLGTLY.

DARMOFAL

RSL   045/073 041/067     13-0-
SLN   046/073 041/067     13-0-
ICT   050/074 045/069 043 133--
HUT   050/074 044/068     131--
CNU   049/074 043/067     132--

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:56 PM CDTSevere Thunderstorm WarningICTReno59 min
May 13, 8:32 PM CDTSevere Thunderstorm WarningICTNeosho63 min
May 13, 9:10 PM CDTSevere Thunderstorm WarningICTElk45 min
May 13, 9:29 PM CDTSevere Thunderstorm WarningICTCowley46 min
May 13, 10:05 PM CDTSevere Thunderstorm WarningICTChautauqua45 min
May 13, 10:14 PM CDTSevere Thunderstorm WarningICTCowley46 min
May 13, 10:14 PM CDTSevere Thunderstorm WarningICTMontgomery46 min
May 13, 10:48 PM CDTSevere Thunderstorm WarningICTChautauqua47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.